by Tashun Chism
The name "cheese" and it's powdery, tan, parmesan cheese-like appearance fool many teens into thinking the drug is harmless.
Another attraction? the drug is cheap and can be bought for as little as two dollars a bag.
"What they usually do is contact a bigger heroin dealer. And that dealer just gives them the heroin. They don't deal with it because it's inexpensive. That's why it appeals to the kids. And they just do what they do to mix it up and take it to school and sell it," said Drug Prevention Specialist Melissa Mallory.
The fact that cheese is snorted rather than injected by needle like traditional heroin also tricks many teens into believing it's not as dangerous. Don't be fooled. The mix of black tar heroin and crushed over the counter cold medicine tablets makes cheese potentially more dangerous.
"It is not as pure as the traditional white heroin that we see. So that's a danger within itself. And it's usually brown in color. And then once you mix it with the Tylenol PM, you have those affects as well," added Mallory.
Parents can also look for these side effects:Drowsiness and lethargy, euphoria, excessive thirst, disorientation, and sleepiness and hunger. But the most dangerous effect cheese has is that it could cause multi-organ failure, leading to death.
"We are prepared. Our school officials are aware of it. Our officers who work in the schools are aware of this. Our narcotics unit knows what it is and a little bit about dealing with it so we're preparing with it and hoping it doesn't show up," said Lt. David Young of the Lufkin Police Department.
Organizations like the Deep East Texas Council of Governments that provide drug prevention programs for East Texas youths say begin early by teaching your child life skills.
"We try to teach the life skills so that when they're approached by their peers or other individuals they'll have some decision making skills in terms of knowing the information to be able to just resist," former DETCOG employee Jackie Renfro told us.
Parents are encouraged to monitor their children for the symptoms of cheese, know their children's friends and watch for a change in their children's behavior or grades.
It's also critical that you become familiar with the street names or slang terms of drugs like cheese that sound harmless but are deadly.